Slow Recovery from ADT Stalls a Triathlete’s Plans

Perspective and a positive outlook help Steve Davidson deal with a temporary setback.

In December, I ran a guest blog from Steve Davidson. He is a triathlete who was planning to participate in Ironman Brazil this April. Having just finished his Lupron treatments, he was set to start training and get back into the game. Unfortunately, he learned that it takes a while to shake the cumulative effects of ADT. According to other patients I have spoken with, it can take a good 12 months to fully recover. When Steve first wrote to me two weeks ago to share his news, I had a terrible feeling of disappointment for him. I do not like to hear of set backs–in any form–for any of our brothers. However, when I read his next entry (below), I was encouraged by his perspective and optimism. I am sure many readers will relate to his reality. I hope many will also be encouraged by it. Here is Steve’s update:

I have withdrawn from Ironman Brazil 2012.

I wrote in December that my plan was to build up my base endurance and begin training for Ironman Brazil after the New Year. I hoped that I would become stronger, limited, of course, by my recently-completed Lupron treatment.

To my surprise, the opposite happened. I found myself becoming more fatigued and ever slower. I was still having hot flashes and my weight continued to increase. I finally came to realize that, although I had my final quarterly injection on August 15, four months later the side effects continued to intensify. While my urologist informed me about and has monitored me for the cardiac risks associated with Lupron, he sort of skipped over the long lasting and cumulative effects of ADT.

Had I known then what I know now, I never would have registered for the May race last June. I realize now that, even though one is no longer getting ADT treatment, the side effects can continue to build for many months before any reversal begins.

Part of being an Ironman triathlete involves believing “Anything is Possible.” However, they didn’t have Lupron in mind when they came up with that slogan.

So, I will use the time that I am getting over ADT to have shoulder surgery. I should be recovered from that operation by about May and then I can gradually begin to build up for Ironman Brazil 2013.

And, all things in perspective: yes, I am disappointed I will not be competing in Brazil in four months. On the other hand, right now those seed implants are killing my cancer and I plan to enjoy my retirement for many years. And, I have a little better appreciation for what my brothers who are on ADT for years are dealing with.

Be well. I’ll let you know when I am back to training.

Our best wishes are with you, Steve. Keep us posted! –Dan

Twitter Digg Delicious Stumbleupon Technorati Facebook Email

11 Responses to “Slow Recovery from ADT Stalls a Triathlete’s Plans”

  1. as a general rule of thumb, it takes about the same time for the lupron to wear off as the amount of time it was administered – so if you had 9 months, allow at least 9 months to recover your strength and endurance.
    i had 27 months of shots and was a very capable and competitive endurance athlete. i came off ‘the juice’ just short of 2 years ago, still feel it to some degree, need more rest and am not back to pre-lupron levels.
    i now row and plan to do my annual 2K erg (rowing machine) test this week-end; that’s a tough distance – kinda like an 800m run. this week, in practice, i beat last year’s time by 5 seconds, and hope to improve on the day … i’ll post if i do.
    bottom line – keep the faith … it’s a slow process. i am happy to speak with you …. dan has all contact details.

    • Rick,

      Thanks for your comments. Sorry for the slow response. Typing with one finger on my non-dominant side since shoulder surgery. I read your 8/4/11 entry a while ago and it was very helpful in alerting me about the slow recovery from ADT. In fact, my testosterone level last week, 6.0, was unchanged from what it was back in 10/11. The good news: PSA <.02!

      I hope that you are doing well and that your times are coming down.

      • tx for the note, steve; give it time and you’ll be back – 2013 is a sensible game plan!
        i still have to pace myself; while i am improving, i have to allow plenty of recovery between hard work-outs. i crashed on the 2k, perhaps because i had shaved off time in training four days earlier. since then i’ve improved my 5K and my 60′ distance .. it’s all about patience ….. and i plan to assault the 2K very soon.

        i went live with a website last week – take a look: wwww.medafit.org .

        stay in touch – onwards & upwards, r.

        • Rick,

          Sorry to hear about the continuing effects of your ADT. But your story provides all of us with sobering evidence of the need to combine perseverance with patience when affected by these medications.

          I visited your MedaFit website.It looks like you are doing wonderful and important work. It reminds me that, though I am very limited in what I can do right now, it is just as critical to maintain the correct mindset and to do what I can. Which will include taking my recently repaired shoulder and walking, however slowly, the 8.15 mile Great Aloha Run on President’s Day. Gotta keep moving!

          With Much Aloha,

          Steve

  2. Keep on pushing. I am not a tiathelete but since beginning ADT a year ago I have become a fitness fan. I take a similar approach to what I do for an engine platform a customer wants optimized, short of the exotic fuels. I am “enjoying” the side effects as well, but considering a stage 4 gleason 9 I am very happy, considering the alternative. My PSA went from 510 to undetectable in five months, so while I am not a fan of the side effects, I sure prefer them to the alternative.
    Keep after it and think of us in Brazil in 2013!!

    • Bill,

      Good to hear that your ADT has had the positive effect of focusing your attention on your fitness.

      Best wishes with your treatment and I plan to do IM Brazil for you and everyone with PC.

  3. Yes, there’s always Brazil 2013.

    In any case, this is one question I won’t have to ask in my next meeting with the oncologist.

    Took my last Lupron shot September 2011–making it a one-year regimen. I cut short the two-year recommended because I could not stand what it was doing to my body and to my mind. With a PSA under 9.0 and a mixed Gleason that hovered in the mid numbers, my oncologist thought I might give it a shorter try if I couldn’t stand the side effects.

    Closing in on four months from the last shot,but only one month from the official one-year of Lupron therapy, I still wake up every two hours with the hots and the sweats, and no matter how much exercise I do, I cannot drop the weight that I have accumulated.

    Luckily, never experienced cardiac problems (that I am aware of) and although my energy level dropped, I refused to let it drop me.

    The experience at least got me back into lifting weights and treadmilling to stay in some sort of shape, even if it is a little pear like right now.

  4. Thomas,

    Yes, we are all learning the value of patience when it comes to Lupron.

    I wish you well in your recovery, on the treadmill and in the weight room.

    Steve

  5. All, my doc is recommending Lupron for Prostate cancer reoccurrence. PSA rising and surgery and radiation. My goal has been an IRonman. Several questions, first if I take 3 – 4 month shots how before I can resume training? Secondly, have you heard of any alternatives so training and everything in my life is not affected as harshly?
    Regards, joe

    • Joe,

      Everyman reacts to ADT differently. Msome hardly notice it, while others have had it very rough. I have heard of one or two who actually had to go out on disability. But, it is the current treatment of choice for what we have.

      Perhaps if you go into it already training you might have an advantage. Also, if it’s intermittent ADT I believe the side effects may be lessened. That’s my two cents.

      Good luck!

  6. Joe… Here is the latest on intermittent ADT from ASCO. If its for recurrence I don’t think this could be a viable route. Something to talk to your oncologist about… http://www.nytimes.com/2012/06/03/health/research/study-backs-continuous-prostate-cancer-treatment.html

    Good luck!